Alert archive / Oregon / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Medford, OR

February 2, 2020Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 2, 2020, 6:26 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 4, 2020, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2020, 6:26 PM PST (02:26 UTC)
In effect from
Feb 4, 2020, 10:00 AM PST
Expired
Feb 4, 2020, 10:00 PM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WHUS46 KMFR 030226
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
626 PM PST Sun Feb 2 2020

ORZ021-022-032300-
/O.NEW.KMFR.BH.S.0001.200204T1800Z-200205T0600Z/
South Central Oregon Coast-Curry County Coast-
626 PM PST Sun Feb 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TUESDAY MORNING 
THROUGH TUESDAY EVENING...

* WHAT...Increased threat for dangerous sneaker waves is 
  expected.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From late Tuesday morning through Tuesday evening.

* IMPACTS...Sneaker waves with high run-ups can knock unsuspecting
  people over and drag them out to sea. Shock and hypothermia can
  occur quickly in the cold Pacific waters. Logs and other debris
  can be lifted and floated by these waves, crushing or entrapping
  unsuspecting victims underneath. Never turn your back to the
  ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Stay off of beaches, 
rocks, jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
595 
WHUS46 KMFR 032231
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
231 PM PST Mon Feb 3 2020

ORZ021-022-041045-
/O.CON.KMFR.BH.S.0001.200204T1800Z-200205T0600Z/
South Central Oregon Coast-Curry County Coast-
231 PM PST Mon Feb 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

* WHAT...Increased threat for dangerous sneaker waves is 
  expected.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From late Tuesday morning through Tuesday evening.

* IMPACTS...Sneaker waves with high run-ups can knock 
  unsuspecting people over and drag them out to sea. Shock and 
  hypothermia can occur quickly in the cold Pacific waters. Logs 
  and other debris can be lifted and floated by these waves, 
  crushing or entrapping unsuspecting victims underneath. Never 
  turn your back to the ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Stay off of beaches,
rocks, jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
465 
WHUS46 KMFR 041024
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
224 AM PST Tue Feb 4 2020

ORZ021-022-050600-
/O.CON.KMFR.BH.S.0001.200204T1800Z-200205T0600Z/
South Central Oregon Coast-Curry County Coast-
224 AM PST Tue Feb 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST THIS
MORNING THROUGH THIS EVENING...

* WHAT...Increased threat for dangerous sneaker waves is 
  expected.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From late this morning through this evening.

* IMPACTS...Sneaker waves with high run-ups can knock 
  unsuspecting people over and drag them out to sea. Shock and 
  hypothermia can occur quickly in the cold Pacific waters. Logs 
  and other debris can be lifted and floated by these waves, 
  crushing or entrapping unsuspecting victims underneath. Never 
  turn your back to the ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Stay off of beaches,
rocks, jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
921 
WHUS46 KMFR 042226
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
226 PM PST Tue Feb 4 2020

ORZ021-022-050600-
/O.CON.KMFR.BH.S.0001.000000T0000Z-200205T0600Z/
South Central Oregon Coast-Curry County Coast-
226 PM PST Tue Feb 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Increased threat for dangerous sneaker waves is 
  expected.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From now through this evening.

* IMPACTS...Sneaker waves with high run-ups can knock 
  unsuspecting people over and drag them out to sea. Shock and 
  hypothermia can occur quickly in the cold Pacific waters. Logs 
  and other debris can be lifted and floated by these waves, 
  crushing or entrapping unsuspecting victims underneath. Never 
  turn your back to the ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water. Stay off of beaches,
rocks, jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
894 
WHUS46 KMFR 050556
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
956 PM PST Tue Feb 4 2020

ORZ021-022-050700-
/O.EXP.KMFR.BH.S.0001.000000T0000Z-200205T0600Z/
South Central Oregon Coast-Curry County Coast-
956 PM PST Tue Feb 4 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS
EVENING...

Conditions leading to the risk of more numerous sneaker waves are
diminishing, thus the beach hazards statement will be allowed to 
expire. Remember to never turn your back on the ocean as isolated 
sneaker waves can happen at any time.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 2, 3:08 PM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 2, 3:08 PM PST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
308 PM PST Sun Feb 2 2020

.SHORT TERM...The first band of showers with the next front are
moving in Jackson county at this time, and we have received a
report at 2000 ft elevation east of Gold Beach of snow already
occuring. In addition, with more clearing, temperatures are a bit
higher than predicted, and with the cold air mass moving in aloft
with 500 MB temperatures of -37 C over the region shortly, showers
have formed in eastern Douglas county and over the Cascades. This
cold air mass aloft will move over to the east side by midnight,
but not before the very strong lapse rates bring showers across he
west side, mixing the cold air down, and dropping snow levels to
the valley floors before sunrise. With the northwesterly flow,
this system will not produce other than local an brief
precipitation rates, but the very low level snow with this front
could cause snow to last long enough to cause brief hazardous
driving conditions. Road surface temperatures that are in the 40s
to lower 50s should melt the early snow quickly, bus as
temperatures drop and snow reaches the valley floors road
temperatures should drop quickly and snow that falls on road
surfaces will take longer to melt, but road surface temperatures
are expected to stay above freeing overnight into Monday morning
along the I-5 corridor, except for Siskiyou Summit, and Black
Butte Summit where road surface temperature should go a little
below freezing overnight into Monday morning.

The shower decrease through the day Monday as a warmer air mass
moves in, rising to -22 to -24 at 500 mb by monday afternoon. By
Tuesday morning a weak thermal trough deepens along the coast with
weak offshore winds spreading from the coast to across the east
side by morning. The clearing associated with the easterly winds
will allow temperatures to drop a good deal below freezing at all
inland locations by Tuesday morning, and even below freezing to
the coast. have issued a freeze watch for the coast for Monday
night/Tuesday morning. Tuesday will see areas of freezing fog in
the inland valleys which be be stubborn to clear during the day,
ahead of the next front that slides down the back side of the
weakening offshore upper ridge into the region Tuesday night. This
front will not have a very cold air mass aloft associated with
it, only ~-15 C at 500 mb, and snow levels are expected to remain
generally above 5000 ft, but coming down at times to the surface
east of the Cascades during the overnight hours. Sven

.LONG TERM.../Issued 250 PM PST Sun Feb 2 2020/

For Thursday through Sunday, a blend of models was utilized for the
forecast. There is a general model agreement on the evolution of the
upper level pattern with a typical amount of disagreement in the
timing and strength of individual ridge/trough features.

On Thursday, a ridge will remain centered offshore of California
with its axis still far offshore. The blended solution, including
the GEFS and ECMWF ensemble forecasts, much more closely resembled
the weaker ridging depicted by the ECMWF than the stronger ridging
of the GFS. As such a weak cold front moving over the top of the
ridge into the Pacific Northwest is expected to weaken the ridge
with a chance of light rain extending into Coos and Douglas
Counties. It is still quite plausible at this early juncture to see
either a verified solution of either stronger or weaker ridging than
currently forecast. The ECMWF indicates moderate rain into northwest
Oregon that could end up arriving farther to the south, while a
solution more in line with the GFS would be nearly dry...perhaps a
barely measureable amount at the Douglas County coast.

The highest probability is that our area will be between systems on
Friday. Once again, this is more in keeping with the more highly
amplified ECMWF solution. A chance of light showers was maintained
in the forecast for our northern tier with the possibility of
weaker ridging resulting in a faster upper level flow.

For most of the area, these late week disturbances will have minimal
impact on a stable air mass with only occasional increased cloud
cover, besides patches of night and morning valley low clouds and
fog.

The next low pressure system of appreciable strength looks to affect
the region on Saturday. The probability of precipitation is higher
the farther to the north that one is located in our area with the
highest likelihood that this system will be focused on western
portions of Washington and northern Oregon. Snow levels are forecast
to be near to slightly below normal levels...around 3000 to 3500
feet.  A colder, but drier northerly flow is likely to follow early
next week. -DW

&&

.AVIATION...For the 02/18Z TAF Cycle...West of the crest of
the Cascades...Showers and snow showers will be at a minimum during
the late morning and early afternoon, but will still produce
occasional lower cigs and vsby...mainly MVFR...with mountain
obscuration. Freezing levels will lower to around 2500 ft this
afternoon then around 1500 ft tonight. Showers and snow showers will
increase late this afternoon into the overnight, then continue into
Monday morning. Snow showers with the mix of IFR and MVFR will be
most frequent near northwest facing slopes, including Camas
Mountain, southern Douglas County, and southern Jackson County.
Snow shower activity will be less numerous in western Siskiyou
County. Not much precipitation will make it east of the Cascades, so
expect mostly VFR conditions there. But, westerly winds will remain
strong through this afternoon with low level gusts of 25 to 40 kt.
-DW

&&

.MARINE...Updated 830 AM PST Sunday, 2 Feb 2020...Moderate
northwest winds are expected behind a cold front today into Monday.
West swell dominated seas will continue to produce conditions
hazardous to small craft in all areas with seas averaging 10-13 feet
at around 13 seconds. Seas will peak tonight as swell builds, and
Warning level seas are expected beyond about 10NM from shore
(closest near Cape Blanco). Small Craft Advisory conditions will
continue elsewhere. Warning level conditions should end Monday
morning. Seas subside further Tuesday, likely lowering below 10 feet
for 12-18 hours before the next bigger swell arrives late Tuesday
night into Wednesday. Last but not least, a cold air mass will move
over the waters today resulting in significant shower activity.
Model guidance indicates instability will increase and this could
result in isolated thunderstorms with cloud to water lightning,
brief gusty winds and even small hail.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Monday night through Tuesday morning for
     ORZ021-022.
     Winter Weather Advisory until 7 AM PST Monday for ORZ023>026.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Tuesday for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 7 PM this evening to 7 AM PST Monday
     for PZZ350-356-370-376.

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 1:25 PM PSTSmall Craft AdvisoryMFR69 hr
Feb 3, 3:04 PM PSTFreeze WarningMFRCoos, Curry, Douglas18 hr

Nearby

Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.